Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Partner not taking Atripla as prescribed
Aug 3, 2012

My partner was diagnosed with HIV in 2005. When he first started medication he adhered well for a few years. Then, he decided that he wasn't going to take it anymore. He was a poster boy for Atripla and all of his counts normalized and his side effects were minimal. He made this decision on his own. He refuses to take blood tests anymore, instead opting for exercise and a new diet. He is reluctant to go to the doctor for anything at all, and gets very defensive when I ask if he is taking his meds or not. He tells me it's his business and not mine. We have been together for 20 years and I have nobody to talk to about it. He refuses to see a psychiatrist and doesn't appear to have any kind of death wish. Is there anything to do about this? I've spoken to his doctor and she is as frustrated as I am, but is bound to follow his instructions and his refusal to take tests.

Response from Dr. Fawcett

Thanks for writing. I wish I had a simple answer for this difficult situation. Adherence issues are complicated because they can result from so many factors. While exercise and diets are excellent factors for living well with HIV, a refusal to take medications is of great concern. It is significant that he adhered so well but then suddenly changed. It would be helpful to know what changes, events, or information resulted in this decision. Understanding his motivation might eventually led to a reversal.

Even though he is refusing to seek help at this time, I would encourage you to get some counseling to help you deal with your own feelings about this situation. A counselor could also help you clarify your role (which may be letting go of his decision) and assist you with devising strategies.

Take care.



Previous
Still negative after exposure but constantly fearful
Next
Ecstasy and delayed seroconversion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement